Format

Send to

Choose Destination
Acta Derm Venereol. 1980;60(1):69-71.

Cutaneous eruptions and intrauterine contraceptive copper device.

Abstract

In the course of 6 months, 1888 intra-uterine contraceptive devices (IUCD) were inserted in a public clinic for contraception. In 10 of the women the IUCD subsequently had to be removed because of skin complaints. Four of these women as well as 3 out-patients of the Department of Dermatology. The Finsen Institute, who had been fitted with an IUCD were tested for metal allergy with closed patch tests and intracutaneous tests. None of the women was allergic to copper. One woman was allergic to nickel, which could be traced in minimal amounts in the copper wire of the IUCD, though causal connection between nickel in the IUCD and the skin symptoms is believed to be unlikely.

PIP:

Contact dermatitis to metals, though rare, does occur. This study estimated the practical significance of IUD material in skin disease by conducting tests for metal allergy over a 6-month period in copper IUD-using women with skin reaction complaints; i.e., can internal provocation result in cutaneous allergic reactions? In these 6 months, 1888 IUDs were inserted in a public clinic, all of which were copper-containing devices. Of these 1888 clients, 13 women complained of skin disease. Of these 13, 7 were investigated clinically for skin manifestations and were exposed to a standard patch tests for nickel, cobalt, potassium, and copper sulfate, which was performed as a closed patch test. None of the women showed positive delayed allergic reactions to copper sulfate at 2.5 and 5% in petrolatum. (1 woman showed positive allergic reactions to lanolin and rubber and a toxic reaction to copper sulfate at 5%.) In 6 of the 7 women, the copper IUD was removed because of skin symptoms, and the removal showed certain positive effects on the skin disease, varying from clearing in several days to gradual but incomplete regression. In 4 women, dermatological diagnoses not implicating the copper IUD were established. 1 woman with hand eczema developing after insertion of IUD was allergic to nickel sulfate, of which minimal amounts were present in the IUD's copper wire. However, causal connection between nickel in the copper IUD and skin symptoms is believed unlikely.

PMID:
6153839
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center